Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS Gray, ME

August 21, 2011Merrimack County, Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 21, 2011, 2:15 PM EDT for Merrimack County, Sullivan County, New Hampshire. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2011, 2:15 PM EDT (18:15 UTC)
Expired
Aug 21, 2011, 3:00 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Merrimack County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 150 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:49 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 10:49 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1049 AM EDT SUN AUG 21 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH TONIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT THIS
AFTERNOON AND INTO TONIGHT.  HIGH PRESSURE WILL BUILD EAST INTO
NEW ENGLAND MONDAY THROUGH WEDNESDAY. A COLD FRONT WILL APPROACH
FROM THE WEST...CROSSING THE AREA LATE THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1448 UTC...MADE A FEW CHANGES TO TIMING OF PRECIPITATION AND WINDS
IN THE COASTAL WATERS...OTHERWISE CHARACTER OF FORECAST PACKAGE
REMAINS INTACT.

1107 UTC...UPDATE TO INPUT LATEST OBS DATA...NO OTHER CHANGES NEEDED
ATTM.

PREV DISCUSSION;
AREAS OF EARLY MORNING FOG ONCE AGAIN EXPECTED BUT WILL BURN OFF
BY MID MORNING. LATER THIS MORNING AND AFTERNOON THUNDERSTORMS
WILL DEVELOP AHEAD OF A STRONG UPPER TROF AND ITS ASSOCIATED
SURFACE COLD FRONT. SURFACE HEATING WILL BE SOMEWHAT LIMITED DUE
TO CLOUD COVER BUT ENOUGH FORCING ALOFT WITH A RATHER IMPRESSIVE
WIND FIELD WILL BE MOVING INTO THE REGION LATER IN THE AFTERNOON.
THIS COMBINED WIND FIELD PRODUCING SHEAR ALONG WITH POOLING LOW
LEVEL MOISTURE AND INSTABILITY PROVIDES A GOOD PROBABILITY OF
WIDESPREAD STRONG TO SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AS ALL THE DYNAMICS COME TOGETHER. TEMPERATURES WILL
RANGE FROM THE UPPER 70S IN THE MTNS TO MID 80S OVER SOUTHERN
INTERIOR AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE SEVERE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING
AHEAD OF THE COLD FRONT..THEN BY LATER AT NIGHT THE CONVECTION WILL
DIMINISH TO SHOWERS. TOWARD MORNING CLEARING WILL BEGIN TO TAKE
PLACE ACROSS NH BEHIND THE COLD FRONT AS WINDS SHIFT TO THE
NORTHWEST AND DOWNSLOPING COMMENCES...THIS CLEARING WILL GRADUALLY
MOVE EAST ACROSS MAINE AS A DRIER AND STABLE NORTHWEST FLOW
DEVELOPS. SKIES WILL BECOME MOSUNNY ACROSS ALL OF THE DOWNSLOPING
AREAS OF SOUTHERN MAINE AND NH BY AFTERNOON. IN THE MTNS CLOUDS
AND SCT INSTABILITY SHOWERS WILL PERSIST THROUGH THE DAY. USED A
BLEND OF THE MAV/MET TEMPS FOR HIGHS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
COOLER AND DRIER FOR MONDAY NIGHT AND TUESDAY WITH UPPER TROF
ROTATING OVERHEAD. PERIODS OF STRATOCU AND WDLY SCT MOUNTAIN
SHOWERS CAN BE EXPECTED WITH THE ASSOCIATED CYCLONIC FLOW ALOFT.

WARMUP WITH INCREASING HUMIDITY WED AND THU AHEAD OF NEXT COLD
FRONT. CHANCE OF SHOWERS AND THUNDERSTORMS WITH FROPA THURS AND
THURS EVENING.

COOLER HIGH PRESSURE FOR FRIDAY BUT THEN POSSIBLE WARMUP AND
INCREASED HUMIDITY ONCE AGAIN FOR THE WEEKEND.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP
FROM WEST TO EAST AND WILL REDUCE CONDITIONS TO MVFR TO IFR
THROUGH TONIGHT. DURING THE AFTERNOON AND INTO THE EVENING SOME OF
THE STORMS MAY BECOME SEVERE. BEHIND THE FRONTAL PASSAGE
CONDITIONS WILL RETURN TO VFR ON MONDAY.

LONG TERM...MAINLY VFR EXPECTED MONDAY NIGHT THROUGH THURSDAY. SCT
MVFR CONDITIONS POSSIBLE THURS WITH COLD FRONT.

&&

.MARINE...
SHORT TERM...PRE-FRONTAL SOUTHERLY FLOW WILL INCREASE THIS
AFTERNOON AND CONTINUE INTO TONIGHT...THEN SHIFTING TO THE
NORTHWEST BEHIND THE FRONTAL PASSAGE LATER TONIGHT. A SCA HAD BEEN
ISSUED FOR THIS INCREASING WINDS AND SEAS LATER THIS AFTERNOON AND
TONIGHT. THE SCA WILL CONTINUE INTO MONDAY AS SOME NORTHWEST GUSTY
WINDS MAY OCCUR AND SEAS MAY TAKE A WHILE BEFORE BEING KNOCKED
DOWN TO BELOW SCA CRIT.

LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED. BEST CHANCE AT
MARGINAL SCA CONDITIONS WILL BE THURS IN SWLY FLOW IN ADVANCE OF
COLD FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 2 PM EDT
     MONDAY FOR ANZ150-152-154.

&&

NEAR TERM...STJEAN
Hazardous weather outlook, Aug 21, 1:30 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
130 PM EDT SUN AUG 21 2011

NHZ001>009-221730-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
130 PM EDT SUN AUG 21 2011

...SEVERE THUNDERSTORM WATCH 795 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL APPROACH NEW HAMPSHIRE AND MAINE TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE
FRONT ACROSS NEW HAMPSHIRE THIS AFTERNOON...AND INTO MAINE LATE
THIS AFTERNOON OR MORE LIKELY THIS EVENING. A FEW STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY
DOWNPOURS AND FREQUENT LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ007>009-012>014-018>028-NHZ010-013-014-221730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
130 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH NEW HAMPSHIRE AND MAINE TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE
FRONT ACROSS NEW HAMPSHIRE THIS AFTERNOON...AND INTO MAINE LATE
THIS AFTERNOON OR MORE LIKELY THIS EVENING. A FEW STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY
DOWNPOURS AND FREQUENT LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-221730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
130 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH NEW HAMPSHIRE AND MAINE TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF THE
FRONT ACROSS NEW HAMPSHIRE THIS AFTERNOON...AND INTO MAINE AND THE
COASTAL WATERS LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING. A
FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. HEAVY DOWNPOURS AND FREQUENT LIGHTNING IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 21, 1:51 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT SUN AUG 21 2011

NHZ001>003-005-007>009-211845-
BELKNAP-MERRIMACK-NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN
COOS-SOUTHERN GRAFTON-SULLIVAN-
151 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS WILL REACH SULLIVAN COUNTY...BELKNAP
COUNTY...MERRIMACK COUNTY...COOS COUNTY AND GRAFTON COUNTY BY 245 PM
EDT...

AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 31
MILES WEST OF STEWARTSTOWN TO 18 MILES WEST OF CHARLESTOWN...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF NEWPORT TO 16 MILES
WEST OF SPRINGFIELD...MOVING EAST AT 30 MPH. THESE STORMS WILL REACH
THE CONNECTICUT VALLEY BY 245 PM.

THIS LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CHARLESTOWN...PLAINFIELD...HANOVER...ORFORD...CORNISH FLAT...
LEBANON...CORNISH...CLAREMONT...WEST UNITY AND ACWORTH BY 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
UP TO 55 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

YOU SHOULD MONITOR THIS SITUATION CLOSELY AND LISTEN FOR LATER
STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4357 7239 4377 7221 4409 7205 4428 7207
      4434 7198 4436 7182 4450 7159 4456 7161
      4459 7154 4475 7164 4490 7151 4507 7151
      4518 7142 4522 7123 4333 7172 4316 7189
      4320 7192 4318 7202 4313 7203 4319 7245

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:06 AM EDTSmall Craft AdvisoryGYX34 hr
Aug 21, 2:29 PM EDTSpecial Weather StatementGYXSomerset46 min
Aug 21, 2:50 PM EDTSevere Thunderstorm WarningGYXSomerset55 min
Aug 21, 3:07 PM EDTSpecial Weather StatementGYX38 min
Aug 21, 4:00 PM EDTSevere Thunderstorm WarningGYXOxford, York45 min
Aug 21, 4:14 PM EDTSpecial Weather StatementGYXFranklin46 min
Aug 21, 4:20 PM EDTSpecial Weather StatementGYXSomerset40 min
Aug 21, 4:36 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York39 min
Aug 21, 4:57 PM EDTSpecial Weather StatementGYXFranklin48 min
Aug 21, 5:00 PM EDTSpecial Weather StatementGYXSomerset45 min
Aug 21, 5:03 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Franklin, Oxford, York42 min
Aug 21, 5:39 PM EDTSpecial Marine WarningGYX66 min
Aug 21, 1:51 PM EDTSpecial Weather StatementGYXGrafton, Sullivan54 min
Aug 21, 2:56 PM EDTSevere Thunderstorm WarningGYXGrafton, Merrimack, Sullivan49 min
Aug 21, 3:02 PM EDTSpecial Weather StatementGYXBelknap28 min
Aug 21, 3:20 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton55 min
Aug 21, 3:30 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton, Merrimack, Rockingham, Strafford45 min
Aug 21, 3:34 PM EDTSpecial Weather StatementGYXCoos41 min
Aug 21, 4:45 PM EDTSpecial Weather StatementGYXCoos45 min
Aug 21, 7:19 PM EDTSevere Thunderstorm WarningGYXGrafton, Sullivan41 min
Aug 21, 7:58 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan47 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.